Nephrotoxicity is a frequent complication of treatment with ifosfamide in children. Although renal damage may be acute and reversible, chronic toxicity may develop with potentially serious consequences. Chronic nephrotoxicity due to ifosfamide may lead to a wide variety of subclinical and clinical manifestations. Proximal tubular dysfunction is the commonest presentation, and may lead to a Fanconi syndrome, including hypophosphataemic rickets and proximal renal tubular acidosis. Glomerular impairment is also common, whilst distal tubular impairment has been described but is relatively rare. Although full reversibility has been described occasionally, there is no information about the very long-term outcome of chronic ifosfamide nephrotoxicity. We studied a cohort of 12 children 1 and 10 years after completion of ifosfamide treatment. There was no statistically significant change in either glomerular or tubular toxicity in the group as a whole over this time period. However, marked improvements were seen in some aspects of toxicity in some patients, and deterioration was observed in others. We concluded that considerable nephrotoxicity is still present 10 years after completion of ifosfamide treatment, but that the outcome varies between individual patients. Although several risk factors for the development of chronic nephrotoxicity have been described, total ifosfamide dose, patient age at treatment, previous or concurrent cisplatin treatment, and unilateral nephrectomy are the most important. Nevertheless, it remains difficult to predict the occurrence of this toxicity with confidence. The pathogenesis of ifosfamide nephrotoxicity is poorly understood. There is an urgent need for the development and clinical investigation of nephroprotective strategies. Med Pediatr Oncol 2003;41:190–197, © 2003 Wiley-Liss, Inc.